Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 37, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2016, 10:15 PM MST for Pima County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2016, 10:15 PM MST (05:15 UTC)
- Expired
- Jul 29, 2016, 11:15 PM MST
- In force
- 60 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 160 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 4:58 PM MST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 3318 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
026 WUUS55 KTWC 300515 SVRTWC AZC019-300615- /O.NEW.KTWC.SV.W.0037.160730T0515Z-160730T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1015 PM MST FRI JUL 29 2016 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 1115 PM MST * AT 1013 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF AJO...OR 31 MILES SOUTH OF GILA BEND...AND MOVING SOUTHWEST AT 35 MPH. THIS STORM HAS HAD A HISTORY OF WIND GUSTS IN EXCESS OF 85 MPH NEAR GILA BEND WITH A DUST STORM WITH ZERO VISIBILITIES. * LOCATIONS IMPACTED INCLUDE... AJO...WHY AND GUNSIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WIND DAMAGE AND BLOWING DUST WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3218 11270 3214 11332 3249 11332 3249 11253 TIME...MOT...LOC 0513Z 039DEG 31KT 3253 11286 $$
1 follow-up statement
329
WWUS55 KTWC 300607
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1107 PM MST FRI JUL 29 2016
AZC019-300615-
/O.EXP.KTWC.SV.W.0037.000000T0000Z-160730T0615Z/
PIMA-
1107 PM MST FRI JUL 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 1115 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS WITH BLOWING DUST ARE STILL POSSIBLE ALONG HIGHWAY 85 IN
WESTERN PIMA COUNTY.
LAT...LON 3218 11270 3214 11332 3249 11332 3249 11253
TIME...MOT...LOC 0545Z 039DEG 31KT 3253 11286
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:26 PM MST, 49 minutes earlier.
Area forecast discussion, Jul 29, 9:26 PM MST, 49 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 926 PM MST FRI JUL 29 2016 .SYNOPSIS...A good monsoon pattern will remain in place through at least the middle of next week resulting in plenty of afternoon and evening thunderstorms and occasional overnight storms. Storms this evening will be capable of producing very strong winds with areas of blowing dust, mainly north and west of Tucson. Saturday into early next week extra moisture brings an increased threat of very heavy rain and local flooding. With the abundant moisture and storms, temperatures will be cooler this weekend into next week. && .DISCUSSION...After an active late afternoon and early evening, storms have mostly shifted to the west. As storms continue to march west, I adjusted the POP forecast for the remainder of this evening and into the overnight hours to account for the most recent satellite and radar trends. Also just removed portions of our CWA from the Severe Thunderstorm Watch to now just include zones 501 and 502, which is far western PIma county (Ajo and Organ Pipe) and central Pima county, including the Tohono O'Odham nation. I also made some adjustments to the short term hourly temperature grids and also to some of the overnight lows to account for areas that were rain cooled significantly, and as a result the inherited overnight low temps no longer seemed reasonable. For details beyond tonight, please refer to the previous discussion below. && .AVIATION...Valid through 01/06Z. Expect scattered SHRA/TSRA into this evening moving generally E to W. Mostly VFR conditions are anticipated thru pd except for MVFR in/around SHRA/TSRA due to heavy rain. Winds generally 10 kts or less except brief gusts to 50 mph psbl with stronger TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Storms will continue to move west and diminish through the remainder of the night. Could see additional development later tonight as outflows from the complex south of the border push northward. Saturday and Sunday, due to an increase in moisture across the region we are expecting more widespread convection each afternoon and likely overnight as well with the potential for locally very heavy rains. The abundant moisture will linger into next week before easing back after Wednesday. This moisture will also result in cooler daytime temperatures and higher humidity levels Saturday onward. Winds will generally be light except those associated with thunderstorms where gusts in excess of 50 mph are possible, especially this afternoon. && .PREV DISCUSSION...The focus shifts toward the weekend with an interesting setup taking place. Moisture will continue to stream northward with PW's of 1.75 to possibly 2+ resulting in the potential for very heavy rains with stronger or persistent thunderstorms (note WPC Slgt risk for excessive rain). Normally would have some concern of clouding over with limited convection but models developing inverted mid-level trough over the area acting as focusing mechanism which should override that issue. H20 loop also shows several features moving across the top of the ridge that should roll across the area at some point this weekend although timing is tough at best. Each of these can be a good focusing feature. Upshot to all this is there is potential for thunderstorms producing very heavy rains of 1-3 inches later Saturday and Sunday with concerns for local flooding issues. This also would be a good set up for nighttime storms both Saturday and Sunday nights. The main problems are location and timing. At this time will continue to highlight the threat but headlines not to be issued at this time. Moving into early next week, still have an impressive amount of moisture across the area Monday through Wednesday before it begins to ease back down a bit, basically back toward more normal levels. So there will be a heightened threat for convection producing local heavy rains early next week. All this moisture will help to lower afternoon temperatures Saturday onward with Sunday and Monday possibly being the "coolest" days. && .TWC Watches/Warnings/Advisories...None. && DISCUSSION...Mollere PREVIOUS DISCUSSION...Cerniglia AVIATION/FIRE WEATHER....Cantin Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 29, 6:57 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 12 NW KLONDYKE 32.94N 110.49W
07/29/2016 M69 MPH PINAL AZ RAWS
WIND GUST REPORTED ON THE 605 PM OBSERVATION. TIME OF
GUSTS ESTIMATED BY RADAR.
&&
EVENT NUMBER TWC1600037
CERNIGLIASpecial weather statement, Jul 29, 7:05 PM MST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 705 PM MST FRI JUL 29 2016 AZZ502>504-515-300315- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-TOHONO O'ODHAM NATION INCLUDING SELLS-BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK- 705 PM MST FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 815 PM MST... AT 700 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS FROM WEST OF AVRA VALLEY AND SOUTH THROUGH THREE POINTS AND TOWARD ARIVACA MOVING WEST AT 15 TO 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION...EXPECT BLOWING DUST TO ACCOMPANY THESE STORMS AS WELL. RAINFALL AMOUNTS OF AROUND A HALF TO THREE QUARTERS OF AN INCH WILL OCCUR...WITH ISOLATED AMOUNTS OF THREE QUARTERS OF AN INCH TO ONE INCH AND A QUARTER. LOCATIONS IMPACTED INCLUDE... SELLS...KITT PEAK...SANTA ROSA...THREE POINTS...SAN LUIS... SAN PEDRO...AK CHIN...QUEENS WELL...SAN ISIDRO...PAN TAK... COMOBABI...SANTA ROSA RANCH...SILVER BELL...TOPAWA... FRESNAL CANYON...ARTESA...ANEGAM...SIL NAGGIA AND LITTLE TUCSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR SOUTHEASTERN ARIZONA. LAT...LON 3249 11147 3179 11111 3177 11184 3250 11214 TIME...MOT...LOC 0200Z 076DEG 15KT 3206 11133 MOLLERE
Local storm report, Jul 29, 7:13 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
713 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 N VAIL 32.08N 110.70W
07/29/2016 E0.88 INCH PIMA AZ FACEBOOK
&&
EVENT NUMBER TWC1600038
KDLocal storm report, Jul 29, 7:59 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
759 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG 4 SSE DAVIS-MONTHAN AIR 32.12N 110.86W
07/29/2016 PIMA AZ TRAINED SPOTTER
COVER FOR SCALE BLOWN DOWN ON RANCH.
&&
EVENT NUMBER TWC1600039
CWRLocal storm report, Jul 29, 8:02 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
802 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 4 SSE DAVIS-MONTHAN AIR 32.12N 110.86W
07/29/2016 PIMA AZ TRAINED SPOTTER
COVER FOR SCALE BLOWN DOWN ON RANCH.
&&
CORRECTED EVENT TIME
EVENT NUMBER TWC1600039
CWRSpecial weather statement, Jul 29, 8:19 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
819 PM MST FRI JUL 29 2016
AZZ502>505-515-300430-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-SOUTH
CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-TOHONO O'ODHAM
NATION INCLUDING SELLS-BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK-
819 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL AND CENTRAL
PIMA COUNTIES UNTIL 930 PM MST...
AT 816 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM CASA GRANDE TO 18 MILES SOUTH OF ARIZONA CITY TO
16 MILES NORTHEAST OF SELLS TO 7 MILES SOUTH OF KITT PEAK.
MOVEMENT WAS WEST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. IN
ADDITION TO THE STRONG AND GUSTY WINDS...EXPECT MODERATE TO HEAVY
RAINFALL WITH AMOUNTS OF 1.0 TO 1.5 INCHES LIKELY.
LOCATIONS IMPACTED INCLUDE...
SELLS...KITT PEAK...SANTA ROSA...SAN LUIS...SAN MIGUEL...
NORTH KOMELIK...COCKLEBUR...SAN ISIDRO...PAN TAK...COMOBABI...
SASABE...NOLIC...SIL NAGGIA...KOHATK...COWLIC...VENTANA...
LITTLE TUCSON...JACKRABBIT...VAMORI AND BIG FIELDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTHEASTERN ARIZONA.
LAT...LON 3170 11221 3251 11227 3251 11220 3268 11220
3268 11216 3272 11215 3272 11205 3277 11205
3277 11188 3279 11188 3279 11178 3277 11178
3276 11174 3273 11173 3274 11165 3249 11153
3149 11154
TIME...MOT...LOC 0316Z 072DEG 11KT 3290 11175 3249 11162 3208 11166
3186 11162
MOLLEREThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:07 PM MST | Severe Thunderstorm Warning | TWC | Pima | 53 min |
| Jul 29, 5:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Jul 29, 5:22 PM MST | Special Weather Statement | TWC | Pima | 53 min |
| Jul 29, 5:32 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 118 min |
| Jul 29, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 62 min |
| Jul 29, 5:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 29, 6:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 74 min |
| Jul 29, 6:07 PM MST | Flash Flood Warning | TWC | Pima | 113 min |
| Jul 29, 6:13 PM MST | Special Weather Statement | TWC | Pinal | 77 min |
| Jul 29, 6:35 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 4 hr |
| Jul 29, 7:05 PM MST | Special Weather Statement | TWC | Pima | 70 min |
| Jul 29, 7:46 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 119 min |
| Jul 29, 8:19 PM MST | Special Weather Statement | TWC | Pima | 71 min |
| Jul 30, 12:02 AM MST | Special Weather Statement | TWC | 28 min | |
| Jul 30, 3:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Jul 30, 4:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Jul 30, 4:54 PM MST | Special Weather Statement | TWC | Cochise | 51 min |
| Jul 30, 4:56 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.